Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 16, NWS Quad Cities, IA

May 10, 1996Carroll County, Illinois

NWS Quad Cities, IA issued this tornado warning at May 10, 1996, 3:00 AM CDT for Carroll County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 1996, 3:00 AM CDT (08:00 UTC)
Expired
May 10, 1996, 3:45 AM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:30 AM CDTThunderstorm Wind 60Milledgeville, IL
May 10, 3:30 AM CDTThunderstorm Wind 60Hazelhurst, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-495 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 100800
TORMLI
ILC015-100845-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT FRI MAY 10 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  345 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST ILLINOIS
 
   ...CARROLL COUNTY
 
AT 259 AM CDT...A POSSIBLE TORNADO WAS TWO MILES NORTH OF COLETA.
THE STORM WAS MOVING NORTH-NORTHEAST AT 40 MILES AN HOUR...AND
WILL REACH MILLEDGEVILLE BY 300 AM...AND JUST EAST OF CHADWICK
BY 305 AM.
 
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
 
BOEHMKE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 10, 1:37 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 10, 1:37 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 AM CDT FRI MAY 10 1996

THE MAY 9TH 1995 TORNADO OUTBREAK WILL ALWAYS BE REMEMBERED IN THESE
PARTS... BUT THE FLOODING OCCURRING ACROSS EASTERN IOWA AND NORTHWEST
ILLINOIS THIS YEAR IS NOTHING TO SNEEZE AT. IN FACT... THIS EVENT MAY
RIVAL PAST FLOODING EPISODES SUCH AS JUNE 1990 WHEN DUCK CREEK IN
DAVENPORT ROSE WELL ABOVE ITS BANKS.

SVR THREAT DONE AND CONVECTION TAKING ON MCS APPEARANCE ON LATEST
SATELLITE LOOP. SELS JUST CANCELLED WATCHES FOR CWA. FLOODING LINGERS
HOWEVER AND BLANKET FLOOD WARNING ISSUED FOR COUNTIES BORDERING
I-80 THROUGH 13Z. CREEKS AND TRIBUTARIES TO THE MISSISSIPPI RISING
QUICKLY WITH 5 TO 7 FOOT RISES COMMON WITHIN A 2-HR TIME SPAN. NUMEROUS
REPORTS OF STREET FLOODING ALSO RECEIVED YESTERDAY EVENING AND EARLY
THIS MORNING WITH SOME ROADS WASHED-OUT. EXTENSIVE RAIN SHIELD
EXTENDING INTO EASTERN NEBRASKA TO CONTINUE TO TRAIN ALONG
QUASI-STATIONARY FRONT FROM ORD-RFD-MLI-30I OVERNIGHT.

ONLY HAD TIME TO EXAMINE NGM. CANADIAN HIGH PRESSURE TO PUSH FRONT
SOUTH OF FA BY TONIGHT WITH DRY AND COOL NORTHERLY FLOW IN WAKE.
RAIN AND THUNDERSTORMS ASSOCIATED WITH MCS TO PERSIST INTO EARLY
MORNING HOURS WITH POPS FALLING OFF CONSIDERABLY THEREAFTER. ANTICIPATE
SCT VARIETY AFT 15Z. MOS LUKS GUD.

CID 066/++  DBQ 058/++  MLI 066/++  BRL 069/++

HENDRICKS

In the hours before

Local storm report, May 9, 11:11 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 PM CDT THU MAY 9 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

710 PM     BRIGHTON                  IA   104 MPH WIND GUST
05/09/96   WASHINGTON                     MEASURED BY AGRICULTURAL
                                          WIND INSTRUMENT

0710 PM    BRIGHTON                  IA   WIND DAMAGE
05/09/96   WASHINGTON                     SEVERE DAMAGE TO FERTILIZER PLANT.
                                          GRAIN BINS DAMAGED.

0745 PM    1 NW WAPELLO              IA   STRAIGHT LINE WIND DAMAGE
05/09/96   LOUISA                         4 MOBILE HOME TRAILORS
                                          OVERTURNED.

0758 PM    JUST SOUTH OF WAPELLO     IA   WIND DAMAGE
05/09/96   LOUISA                         TRUCK BLOWN OFF ROAD

0800 PM    JUST WEST OF COLUMBUS     IA   1.75 INCH HAIL
05/09/96   LOUISA                         GOLFBALL SIZED HAIL

0802 PM    WAPELLO                   IA   WIND DAMAGE
05/09/96   LOUISA                         TREES DOWN.
                                          GRAIN DRYER BLOWN OVER.
                                          TRAILOR BLOWN OVER ON STREET

0830 PM    KEITHSBURG                IL   WIND DAMAGE
05/09/96   MERCER                         TREES DOWN

0841 PM    IN ALEXIS                 IL   TORNADO ON GROUND
05/09/96   MERCER

0900 PM    5 N MONMOUTH              IL   TORNADO
05/09/96   WARREN                         BRIEF TOUCHDOWNS

0908 PM    1 W ALEXIS                IL   1.75 INCH HAIL
05/09/96   MERCER                         GOLFBALL SIZED HAIL


HLADIK
Local storm report, May 9, 11:21 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 PM CDT THU MAY 9 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1037 PM    ROCK ISLAND               IL   FLOODING
05/09/96   ROCK ISLAND                    6 INCHES OF WATER OVER 11TH
                                          ST AND RISING

1100 PM    ELKADER                   IA   0.50 HAIL
05/09/96   CLAYTO8N COUNTY                 MARBLE SIZE HAIL
Local storm report, May 10, 12:04 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO COLUMBUS JUNCTION REPORT...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1110 PM CDT THU MAY 9 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

710 PM     BRIGHTON                  IA   104 MPH WIND GUST
05/09/96   WASHINGTON                     MEASURED BY AGRICULTURAL
                                          WIND INSTRUMENT

0710 PM    BRIGHTON                  IA   WIND DAMAGE
05/09/96   WASHINGTON                     SEVERE DAMAGE TO FERTILIZER PLANT.
                                          GRAIN BINS DAMAGED.

0745 PM    1 NW WAPELLO              IA   STRAIGHT LINE WIND DAMAGE
05/09/96   LOUISA                         4 MOBILE HOME TRAILORS
                                          OVERTURNED.
0758 PM    JUST SOUTH OF WAPELLO     IA   WIND DAMAGE
05/09/96   LOUISA                         TRUCK BLOWN OFF ROAD

0800 PM    WEST OF COLUMBUS JUNCTION IA   1.75 INCH HAIL
05/09/96   LOUISA                         GOLFBALL SIZED HAIL

0802 PM    WAPELLO                   IA   WIND DAMAGE
05/09/96   LOUISA                         TREES DOWN.
                                          GRAIN DRYER BLOWN OVER.
                                          TRAILOR BLOWN OVER ON STREET

0830 PM    KEITHSBURG                IL   WIND DAMAGE
05/09/96   MERCER                         TREES DOWN

0841 PM    IN ALEXIS                 IL   TORNADO ON GROUND
05/09/96   MERCER

0900 PM    5 N MONMOUTH              IL   TORNADO
05/09/96   WARREN                         BRIEF TOUCHDOWNS

0908 PM    1 W ALEXIS                IL   1.75 INCH HAIL
05/09/96   MERCER                         GOLFBALL SIZED HAIL

HLADIK
Special weather statement, May 10, 1:23 AM CDT, 1 hour 37 minutes before
IAZ065-066-089-088-087-076-099-078-067-068-098-077-ILZ025-016-024-
015-026-100645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
122 AM CDT FRI MAY 10 1996

...ALL TORNADO WATCHES FOR THE AREA HAVE BEEN CANCELED...

THE TORNADO WATCHES WHICH HAD BEEN IN EFFECT FOR PARTS OF EAST
CENTRAL AND SOUTHEAST IOWA...AND WEST CENTRAL AND NORTHWEST
ILLINOIS...HAVE BEEN CANCELED.

THE PRIMARY THREAT FOR THE REMAINDER OF THE NIGHT WILL BE HEAVY
RAIN LEADING TO FLOODING.  A FLOOD WARNING REMAINS IN EFFECT
UNTIL 800 AM CDT FOR SEVERAL COUNTIES IN EAST CENTRAL AND SOUTHEAST
IOWA...AS WELL AS ROCK ISLAND AND MERCER COUNTIES IN NORTHWEST
ILLINIOS.  STAY TUNED FOR LATER FLOOD STATEdMENTS ON THIS SITUATION
THROUGHOUT THE NIGHT.

BOEHMKE
Local storm report, May 10, 2:48 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 AM CDT FRI MAY 10 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

|0210 AM    PARKVIEW                  IA   TORNADO
05/10/96   SCOTT                          SEVERAL HOMES DESTROYED
                                          UNKNOWN INJURIES
Local storm report, May 10, 2:51 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 AM CDT FRI MAY 10 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0245 AM    FULTON                    IL   TORNADO
05/10/96   WHITESIDE                      TRAILERS OVERTURNED
                                          PEOPLE TRAPPED INSIDE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:06 PM CDTTornado WarningDVNMercer69 min
May 9, 8:47 PM CDTTornado WarningDVNWarren58 min
May 9, 11:38 PM CDTFlash Flood WarningDVNMercer, Rock Island8 hr
May 10, 2:36 AM CDTSevere Thunderstorm WarningDVNWhiteside54 min
May 10, 2:41 AM CDTTornado WarningDVNWhiteside49 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.